Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 82, NWS Wichita, KS

May 24, 2004Chase County, Sedgwick County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2004, 8:30 PM CDT for Chase County, Sedgwick County, Sumner County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 8:30 PM CDT (01:30 UTC)
Expired
May 24, 2004, 9:30 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chase County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 20 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:10 PM CDTTornado WatchSPC9 hr
May 24, 4:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 1.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2514 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.2
Supercell composite
18.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 250130
SVRICT
KSC017-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHASE COUNTY IN CENTRAL KANSAS

* UNTIL 930 PM CDT.

* AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF MATFIELD GREEN...OR ABOUT
  12 MILES SOUTH OF COTTONWOOD FALLS...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MILE POST 105 ON THE KANSAS TURNPIKE AROUND 835 PM CDT...
  8 MILES SOUTHEAST OF COTTONWOOD FALLS AROUND 845 PM CDT...
  NEAR SAFFORDVILLE AROUND 855 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR CHASE
COUNTY UNTIL 930 PM CDT.

LAT...LON 3825 9674 3810 9666 3816 9640 3831 9639
          3841 9637 3851 9644

$$

/LAWSON
1 follow-up statement
000 
WUUS53 KICT 250130 RRA
SVRICT
KSC173-191-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
831 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS
  SUMNER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 930 PM CDT.

* AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VIOLA...OR ABOUT 20 MILES NORTHWEST OF
  WELLINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR CLEARWATER AROUND 840 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK AND SUMNER COUNTIES UNTIL 930 PM CDT.

LAT...LON 3758 9770 3740 9769 3735 9736 3765 9744

$$

/CHANCE

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:37 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 24, 6:37 PM CDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
637 PM CDT MON MAY 24 2004

.DISCUSSION...
...MESOSCALE UPDATE...
POTNL STILL LOOMS FOR CNVTV DVLPMT/SVR STMS THRU MID-EVENING
ACRS SCNTRL KS. AT 2330Z, SFC OBS AND RADAR SHOWD DRYLINE FNT
FM PEABODY IN MARION COUNTY TO NWS/ICT ARPT TO NEAR BLUFF CITY
ALG HARPER/SUMNER COUNTY LINE. DWPT JUMP OF 15 DEGREES (57 TO
72F) NOTED AT ICT ASOS BTWN 2317Z-2327Z.

LATEST THINKING IS THAT LO LVL CNVGNC WL INCRS AS RETREATING
DRYLINE AND SWD MOVG CDFNT AND PREFNTL SFC TROF MERGE JUST N
AND W OF THE GREATER ICT AREA THRU SUNSET. THIS MAY BE ENUF TO
INITIATE DEEP/LCLY SVR CNVTN FOR A FEW HRS ACRS SCNTRL KS.
PROFILERS SUGGEST SHEAR IS STILL FAVORABLE FOR SUPERCELL STMS
AND A TORNADO RISK ALG DRYLINE.

POTNL FOR A LARGER MESO/CNVTV SYSTEM LATER THIS EVE/OVRNGT ACRS
ERN KS AND PTNS OF THE CWA, SO WL ALSO NEED TO MONITOR TRENDS
FOR POSBL SVR WX/HVY RAIN RISK LATER ON TNGT.

KED

-----------------------------------------------------------
PREVIOUS DISCUSSION...
415 PM CDT MON MAY 24 2004

ALL EYES FOCUSED ON INCREASING CUMULUS E AND S OF ICT.  SURFACE
OBSERVATIONS SHOW INCREASING CONVERGENCE WITH SSE WINDS AT WLD/PNC
AND SW WINDS WEST OF DRYLINE ALONG WITH TEMPS NEAR 100.  CAPE
VALUES 4000-5000 J/KG...FAVORABLE SHEAR PROFILE ON LAMONT OK WIND
PROFILER...SUGGESTS SUPERCELL DEVELOPMENT POSSIBLE THROUGH 6 PM.
ATMOSPHERIC CONDITIONS FAVOR HAIL UP TO AT LEAST GOLFBALL SIZE,
WINDS TO 70 MPH...AND POSSIBLY TORNADOES.  ANTICIPATE A TORNADO
WATCH FOR SRN KS WITHIN THE NEXT HOUR.

WOLF

------------------------------------------------------------
332 PM CDT MON MAY 24 2004

.DISCUSSION...

TNGT-TUE NGT:
MUCH OF WHAT HAPPENS WL BE DEPENDENT ON AMT/AREA/COVERAGE OF TSTMS
TNGT. SGFNT SVR THREAT ACRS MOST/ALL FCST AREA THIS EVENING. MIDDAY
ROABS SHOW WHAT IS LKLY A BREAKABLE CAP WITH DECENT SFC
CONVERGENCE.  WHAT IS UNCLEAR IS HOW FAR S THE TSTMS COULD DVLP INTO
THE WARMER MIDLVL TEMPS AND HOW DRYLN WL RESPOND TO SML UPR SPD MAX
THAT WL BE MOVG ACRS THE AREA THIS AFTN.  CAPE/HELICITY IS PLENTIFUL
AND WL EASILY SUPPORT SUPERCELLS/ISOLD TORNADOES. BEST GUESS IS THAT
THE NRN SXNS MAY NOT GO TIL CDFNT MOVES THRU, WHILE DRYLN
POTENTIALLY COULD GO IN NEXT COUPLE HRS BASED ON SFC OBS/STLT LOOP.
PCPN PSBL LTR TNGT ALG/N OF FNT...BUT AGN MUCH WL DEPEND ON HOW
THINGS EVOLVE EARLY ON. POTENTIAL FOR LCLLY HVY RAIN...BUT TOO MUCH
UNCERTAINTY WHERE HEAVIEST BAND WL SET UP FOR WATCH, GIVEN A
RELATIVELY SML NUMBER OF CNTYS WL LKLY BE AFFECTED.   DRIER AIR
PROGD TO MOVE ACRS THE RGN ON TUE DURG THE DAY WITH LINGERING CHCS
OF PCPN IN FAR SE KS LOOKING GOOD FOR TUE NGT.

WED-MON:
ALL MODELS CONT TO STRUGGLE WITH PAT CHG.  00Z GFS ENSEMBLES
SHOW 3 DISTINCT SOLUTIONS BY 00Z THU...RANGING FROM EXTREMELY
PROGRESSIVE TO A CUT OFF LO WELL OFF THE W CST.  HPC DISCUSSION
MENTIONED OP ECMWF IS AN OUTLIER RELATIVE IT ITS ENSEMBLES.
INTERESTING HOWEVER THAT THE 06Z GFS AND 00Z ECMWF H5 PROGS ARE
REMARKABLY SIMILIAR WITH ONLY SLGT TIMING/AMPLITUDE DIFFERENCES.
THIS PUTS A SLOW MOVG FNT ACRS THE CWA STARTING LATE SAT AND EXITING
SE KS ARND 00Z MON.  MADE MOSTLY MINOR TWEAKS TO GOING FCST PD.
COOLED TEMPS A BIT ON SUN WITH ANTICIPATED CLDS SE AND COOL AIR
ADVCTN IN THE NW. ALSO ADJUSTED SKY/WINDS/DEWPTS TO BETTER REFLECT
ANTICIPATED FROPA.  COOLER AND FEWER CLDS FOR MON.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         65  74  56  80 /  60  40   5  10
HUTCHINSON      62  72  54  79 /  50  30   5  10
NEWTON          63  73  55  79 /  60  30   5  10
ELDORADO        65  74  56  79 /  70  40   5  10
STROTHER FIELD  68  75  58  80 /  70  40  10  10
RUSSELL         57  71  51  78 /  40  20   5  10
GREAT BEND      59  72  51  80 /  40  20   5  10
SALINA          60  71  52  77 /  50  30   5  10
MCPHERSON       61  72  53  78 /  50  30   5  10
COFFEYVILLE     69  80  61  79 /  50  60  30  10
CHANUTE         67  77  59  78 /  50  60  20  10
IOLA            67  76  58  78 /  50  50  20  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

17/HOWERTON
Hazardous weather outlook, May 24, 3:45 PM CDT, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT MON MAY 24 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
345 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS POSSIBLE ALONG OR JUST EAST OF THE KANSAS
TURNPIKE THROUGH EARLY EVENING.  IF THUNDERSTORMS DEVELOP, THEY WILL
RAPIDLY BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING WINDS.  IN
ADDITION, ISOLATED TORNADOES WILL BE POSSIBLE.

LATER THIS EVENING, A COLD FRONT WILL MOVE SOUTHEAST OVER CENTRAL
KANSAS.  THIS FRONT COULD PRODUCE THUNDERSTORMS THAT MOVE ACROSS
CENTRAL INTO SOUTH CENTRAL AND SOUTHEAST KANSAS LATER AT NIGHT.
SOME OF THE STORMS COULD BECOME SEVERE, WITH DAMAGING WINDS AND
LARGE HAIL.  HEAVY RAINFALL WILL ALSO BE POSSIBLE, WHICH COULD
PRODUCE MINOR FOLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS CONTINUING OVER MAINLY
SOUTHEAST KANSAS ON TUESDAY AND TUESDAY NIGHT. ISOLATED SEVERE
THUNDERSTORMS WILL BE POSSIBLE.

MORE THUNDERSTORMS ARE EXPECTED ON THURSDAY NIGHT THROUGH FRIDAY
NIGHT, AS WELL AS SATURDAY NIGHT THROUGH SUNDAY NIGHT. INDICATIONS
ARE THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE. HOWEVER, MUCH
UNCERTAINTY STILL REMAINS ON THE TIMING, MAGNITUDE, AND TYPE OF
SEVERE THREAT. PLEASE STAY TUNED FOR LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER/WOLF

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:52 PM CDTSevere Thunderstorm WarningICTButler53 min
May 24, 9:13 PM CDTSevere Thunderstorm WarningICTGreenwood62 min
May 24, 9:22 PM CDTSevere Thunderstorm WarningICTSedgwick68 min
May 24, 9:36 PM CDTSevere Thunderstorm WarningICTButler39 min
May 25, 12:11 AM CDTSevere Thunderstorm WarningICTSedgwick64 min
May 25, 12:54 AM CDTSevere Thunderstorm WarningICTButler66 min
May 25, 1:34 AM CDTSevere Thunderstorm WarningICTElk, Greenwood56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.